Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 7, NWS Columbia, SC

July 6, 2024Burke County, Richmond County, Georgia; Aiken County, South Carolina

NWS Columbia, SC issued this flash flood warning at Jul 6, 2024, 8:20 PM EDT for Burke County, Richmond County, Georgia; Aiken County, South Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2024, 8:20 PM EDT (00:20 UTC)
Expired
Jul 6, 2024, 10:52 PM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Burke County, GA, Richmond County, GA, Aiken County, SC

The radar

The Columbia radar (KCAE), 118 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:25 PM EDTFLASH FLOOD7 Sse Hephzibah, GABurke County Dispatch reported flash flooding on W Four Points Rd in four different spots. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2024-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2024-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WGUS52 KCAE 070020
FFWCAE
GAC033-245-SCC003-070330-
/O.NEW.KCAE.FF.W.0007.240707T0020Z-240707T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
820 PM EDT Sat Jul 6 2024

The National Weather Service in Columbia has issued a

* Flash Flood Warning for...
  Northwestern Burke County in east central Georgia...
  Richmond County in east central Georgia...
  Southwestern Aiken County in central South Carolina...

* Until 1130 PM EDT.

* At 820 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  North Augusta, Waynesboro, Fort Eisenhower, Augusta, Hephzibah, 
  McBean, South Augusta, Augusta Regional Airport, Glendale, Augusta 
  Mall, Daniel Field, Midtown, Summerville, Gough, Blythe, 
  Keysville, Ellwood, Diamond Lakes Regional Park, Pea Patch 
  Aerodrome and Miles Park.

This includes the following highways...
	Interstate 520 in South Carolina between mile markers 16 and 17.
	Interstate 520 in Georgia between mile markers 2 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

&&

LAT...LON 3331 8221 3343 8219 3350 8202 3349 8194
      3345 8188 3329 8181 3322 8183 3316 8188
      3308 8200 3305 8220 3307 8229 3315 8227
      3323 8223 3326 8226 3328 8230

FLASH FLOOD...RADAR INDICATED

$$

PL
1 follow-up statement
599 
WGUS72 KCAE 070252
FFSCAE

Flash Flood Statement
National Weather Service Columbia SC
1052 PM EDT Sat Jul 6 2024

GAC033-245-SCC003-070302-
/O.CAN.KCAE.FF.W.0007.000000T0000Z-240707T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burke GA-Richmond GA-Aiken SC-
1052 PM EDT Sat Jul 6 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN BURKE, RICHMOND 
AND SOUTHWESTERN AIKEN COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures. A Flood 
Advisory remains in effect until 1145p to cover any remnant aerial 
flooding that remains across the area.

&&

LAT...LON 3331 8221 3343 8219 3350 8202 3349 8194
      3345 8188 3329 8181 3322 8183 3316 8188
      3308 8200 3305 8220 3307 8229 3315 8227
      3323 8223 3326 8226 3328 8230

$$

PL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 8:12 PM EDT, 8 minutes earlier.

Area forecast discussion, Jul 6, 8:12 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
812 PM EDT Sat Jul 6 2024

.SYNOPSIS...
Moisture increases, with scatter to numerous showers and
thunderstorms expected through the weekend. Above normal
temperatures are expected again, with Heat Index values above
100 each day through next week. Atmospheric moisture remains
high through the long term supporting a chance of showers and
thunderstorms each day.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Widespread showers and thunderstorms are ongoing across the
region, currently impacting the CSRA most significantly. Flash
flooding is a definite threat with this activity as hourly
rainfall rates per obs and radar have exceeded 3" per hour in
the heaviest rain today. So will continue to watch this as PWs
(per SPC Mesoanalysis) are exceeding 2.5" in this part of the
forecast area. Storm motion is slow and with southwesterly flow
aloft and plenty of converging boundaries, storms have been
training this afternoon and evening. Do expect this activity to
gradually wind down into a more stratiform precip by the middle
of the night but it isn't out of the question that showers hang
around all night in isolated places given copious moisture.
Temps should bottom out in the mid 70s tonight.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Key message(s) - Not quite as hot with an increase in
convective activity.

Surface boundary stalled across the area will be the primary
focusing mechanism for afternoon shower and thunderstorm develop
once again on Sunday. Upper trough sets up across the middle of
the U.S., with the southeastern States still on the western edge
of the Atlantic Ridge aloft. Southwesterly winds aloft begin
bringing more Gulf moisture into the area. By Monday the surface
boundary will dissipate, and the main focus will be from left
over convective boundaries, along with possible sea-breeze
activity. Temperatures will cool slightly with the expected
increase in cloud cover through the period, but will still be
from around 90 to the middle 90s. Heat index around 100 both
days.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Key Message(s) - Continued with a more typical summertime
weather pattern.

Pattern will be somewhat stagnant aloft through the period.
Upper trough remains across the middle of the country, with our
area on the western portions of western Atlantic ridge. This
general pattern will keep upper winds more out of the southwest,
bringing Gulf moisture towards the region, while at the surface
winds will be more out of the south to southeast allowing
Atlantic moisture to move inland. Triggers for any afternoon
convection will be inland moving sea-breeze and associated
outflows moving in from the east, along with potential for lee-
side trough over the west. There should be more cloud cover move
across the region each day, so afternoon highs are expected to
stay away from the century mark, with readings mainly in the
lower to middle 90s. However with all the moisture in low-
levels, heat index values will be able to rise back above 100
degrees through much of the period.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
VFR conditions through much of the TAF forecast period with
restrictions in afternoon convection and early morning
fog/stratus possible.

Showers and thunderstorms continue to develop and move across
the area with areas which previously cleared now having another
round of convection. With copious amounts of moisture over the
area expect the showers and thunderstorms to continue for the
next couple of hours as boundaries intersect and create new
cells. Will continue to handle the thunder with a TEMPO for the
next couple hours with the activity should diminishing around
midnight. Next concern will be for stratus and fog development
as the moisture becomes trapped under the inversion. Cigs
restrictions are more likely and have remained with MVFR cigs
however there is potential for IFR cigs. Much will depend on the
rainfall and ending time of the convection so will continue to
monitor. Restrictions will mix out by 14z and with heating
expect another day of convection across the terminals. Have
included VCSH at all terminals from 18z through the end of the
period and will adjust as confidence in timing and coverage
increase.

EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnally
driven showers and thunderstorms each day. Sunday is expected to
have the highest coverage in the extended period.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

In the hours before

Special weather statement, Jul 6, 4:59 PM EDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
459 PM EDT Sat Jul 6 2024

SCZ016-022-062145-
Chesterfield SC-Kershaw SC-
459 PM EDT Sat Jul 6 2024

...A strong thunderstorm will impact portions of western Chesterfield
and northeastern Kershaw Counties through 545 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mt Pisgah, or 20 miles northwest of Hartsville, moving northeast at
15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carolina Sandhills Wildlife Refuge, Mt Pisgah, Jefferson, and Bay
Springs Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3443 8037 3449 8048 3461 8043 3461 8041
      3463 8042 3475 8037 3462 8008
TIME...MOT...LOC 2059Z 209DEG 12KT 3453 8038

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, Jul 6, 5:10 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
510 PM EDT Sat Jul 6 2024

SCZ020-062200-
Newberry SC-
510 PM EDT Sat Jul 6 2024

...A strong thunderstorm will impact portions of northwestern
Newberry County through 600 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Joanna, or 11 miles west of Newberry, moving northeast
at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newberry, Newberry County Airport, Newberry County Detention Center,
Bush River Fire Station, Belfast Wildlife Management Area, and
Kinards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3429 8161 3424 8182 3431 8189 3432 8185
      3433 8185 3435 8183 3435 8181 3441 8175
      3444 8173 3443 8173
TIME...MOT...LOC 2110Z 243DEG 6KT 3430 8181

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, Jul 6, 5:20 PM EDT, 3 hours before
Special Weather Statement
National Weather Service Columbia SC
520 PM EDT Sat Jul 6 2024

GAZ040-063>065-SCZ018-025-026-030-062200-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-Aiken SC-McCormick SC-
Saluda SC-Edgefield SC-
520 PM EDT Sat Jul 6 2024

...Strong thunderstorms will impact portions of northwestern
McDuffie, Columbia, southeastern Lincoln, central Richmond,
Edgefield, southwestern Saluda, west central Aiken and eastern
McCormick Counties through 600 PM EDT...

At 519 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Edgefield to near Harlem.
Movement was northeast at 10 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
North Augusta, Grovetown, Evans, Fort Eisenhower, Martinez,
Belvedere, Edgefield, McCormick, Harlem, Johnston, Ridge Spring,
South Augusta, Clarks Hill Recreation Area, Edgefield County Airport,
Mistletoe State Park, Summerville, Augusta Mall, Daniel Field,
Village Plaza Shopping Center, and Augusta National Golf Club.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 175 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 7.
 Interstate 520 in Georgia between mile markers 1 and 6.
 Interstate 520 in South Carolina near mile marker 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3361 8261 3365 8257 3364 8256 3366 8251
      3365 8249 3371 8252 3401 8224 3397 8218
      3399 8215 3398 8205 3395 8203 3398 8200
      3390 8162 3331 8214
TIME...MOT...LOC 2119Z 227DEG 9KT 3389 8203 3348 8230

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CAE
Local storm report, Jul 6, 5:40 PM EDT, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
540 PM EDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     Flash Flood      3 NNW Martinez          33.56N 82.11W
07/06/2024                   Columbia           GA   Law Enforcement

            Columbia County Dispatch reports a creek
            overflowing Furys Ferry Rd at Southern Pines
            Dr.

&&

gpl
Local storm report, Jul 6, 6:17 PM EDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
617 PM EDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Tstm Wnd Dmg     5 WNW Silverstreet      34.26N 81.80W
07/06/2024                   Newberry           SC   911 Call Center

            Newberry County dispatch reported a tree
            down on Sandy Run Creek Road. No cross
            street given. Time estimated by radar.

&&

SL
Local storm report, Jul 6, 7:17 PM EDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
717 PM EDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Flash Flood      5 NW Evans              33.57N 82.19W
07/06/2024                   Columbia           GA   Emergency Mngr

            Columbia County Emergency Management
            reported flash flooding at the intersection
            of Williams Few Parkway and Washington Rd in
            Evans.

&&

gpl

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:52 PM EDTSevere Thunderstorm WarningCAERichmond53 min

Nearby

Flash Flood Warnings in Georgia, 2024Flash Flood Warnings in South Carolina, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.